Texas, 2021

Drought in Texas, January 19 to 31, 2021

January 19 to 31, 2021 · NWS BRO · 5 events in 5 counties and zones

The persistent lack of rainfall across much of Deep South Texas in mid-January led to the continued expansion of drought conditions across Brooks, Hidalgo, Jim Hogg, and Starr Counties. Extreme drought expanded slightly eastward in Jim Hogg and Starr, while severe drought also expanded covered most of Brooks and Hidalgo County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The persistent lack of rainfall across much of Deep South Texas in mid-January led to the continued expansion of drought conditions across Brooks, Hidalgo, Jim Hogg, and Starr Counties. Extreme drought expanded slightly eastward in Jim Hogg and Starr, while severe drought also expanded covered most of Brooks and Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 18, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 18, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1049 PM CST Mon Jan 18 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will prevail with a few brief periods
of MVFR overnight across BRO and MFE while MVFR will prevail over
HRL. Tuesday periods of VFR and MVFR will affect all aerodromes
as low level moisture and chances for precipitation increases,
especially in the evening. Southerly winds will continue to be
moderate to breezy through the TAF period, with gusts to 25 kts
Tuesday afternoon.

&&

.PREV DISCUSSION... /issued 532 PM CST Mon Jan 18 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Current satellite and observations show VFR
conditions at all aerodromes. Mid and low level clouds will
continue to be a mainstay through the TAF period. VFR conditions
are expected to continue at HRL through the period with MFE and
BRO seeing periodic MVFR conditions this evening into the first
part of the overnight before returning to VFR near or after
midnight. Breezy winds will continue to affect all terminals this
evening with gusts to 30 kts. Winds will decrease overnight at HRL
and BRO before increasing again Tuesday late morning with gusts
once again up to 30 kts.

PREV DISCUSSION... /issued 242 PM CST Mon Jan 18 2021/

SHORT TERM (Now through Tuesday Night): Zonal mid-level flow,
surface high pressure over the southeastern CONUS, and developing
low pressure in northeastern Mexico will favor southeasterly onshore
flow, leading to warming temps and increased moisture through the
short term. Low-level cloud cover will keep temperatures relatively
mild overnight. The persistent southeasterly flow may also aid in
the development of some patchy advection fog, mainly near the coast
as dew points continue to increase over relatively cool ocean
waters. Current thinking is that wind speeds will remain a bit too
strong to preclude widespread fog development, but some very
localized fog cannot be totally ruled out. For now, have opted to
leave fog out of the forecast package due to relatively low
confidence.

A frontal boundary dropping into the Southern Plains on Tuesday will
help maintain southeasterly flow and moisture return, and also aid
in the development in scattered showers. Guidance continues to hone
in on western portions of the CWA for the heaviest rain and highest
rain chances so have increased PoPs accordingly. Showers then
continue into Tuesday night to cap off the short term.

LONG TERM (Wednesday through Monday): The general mid/upper split
flow level pattern remains on track with the development of the
upper closed low off the Baja CA coast and building of 500mb ridge
over the Gulf. The pattern has slowed down by 12-24 hours with
the anticipated low to lift out and weaken as it tracks across
Texas Thursday night into Friday. A northern stream system to send
surface high pressure south into Texas with weak low pressure and
a surface cold front moving across South Texas Wednesday. Still
uncertain on how far south and east this front may reach with GFS
and EC not as certain as the NAM showing the front approaching the
Lower RGV late Wednesday before stalling. In any case, the close
proximity of the front or a surface trough will combine with
abundant deep moisture keeping good chances for rain for much of
the CWA Wednesday and Wednesday night. Uncertainty comes into play
for Wednesday's high temperatures with the NAM the coolest
dropping highs into the 50s for the western counties. The rest of
the guidance maintains 60s for the west and 70s in the east. Will
take a blend trending a bit on the cooler side.

The slower ejection of the Baja low may delay the retreat of the front
back to the north and model guidance continues to suggest some rain
chances lingering Thursday morning before southerly flow returns
and warms up the afternoon. Next upstream Pacific trough is also slower
to evolve and move east as the Gulf/Caribbean ridge is trending slightly
stronger. This mean West Coast trough and Gulf ridge pattern should
maintain a robust moist southerly flow and above normal temperatures
for South Texas through the remainder of the Long term. Rain
chances although not zero, look to be limited Friday through next
weekend with next Sunday possibly the best next day for rainfall
at this time.

MARINE:(Now through Tuesday Night): High pressure located over the
southeastern CONUS and developing low pressure over northeastern
Mexico maintain a tight pressure gradient over the coastal waters,
and winds continue to increase. As a result, have issued another
Small Craft Advisory for the nearshore Gulf Waters from 00z to 09z
Tuesday, and extended the offshore advisory through 15z Tuesday.
Small Craft Exercise Caution conditions continue over the Laguna
Madre due to high winds. Winds will diminish slightly overnight. As
mentioned above, there is some potential for patchy advection fog to
occur over the Laguna Madre and portions of the nearshore waters as
winds relax, and relatively warm and moist air flows over cooler
ocean waters. Winds still look relatively strong to preclude any
dense fog (one mile or less) concerns, but mariners should remain
vigilant. Less than favorable marine conditions will last through
the end of the short term due to moderate winds and elevated
seas.

(Wednesday through Saturday)...Surface ridge settles over the Eastern
Gulf mid to late in the week with low pressure situated over West
Texas and NE Mexico. This should maintain a moderate to occasionally
strong southeast to south flow. The persistent southerly fetch will
also also aid in developing a long period south swell. Periodic
Small Craft advisories are expected with strongest gradient later
Thursday through next Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  76  63  75 /   0  20  50  50
BROWNSVILLE          66  78  65  76 /   0  20  50  50
HARLINGEN            64  78  63  75 /   0  20  50  50
MCALLEN              65  78  62  72 /  10  30  70  50
RIO GRANDE CITY      62  80  56  70 /  10  40  70  60
SOUTH PADRE ISLAND   66  74  67  70 /   0  20  50  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ170-175.

     Small Craft Advisory until 3 AM CST Tuesday for GMZ150-155.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

68-McGinnis/Aviation
Hazardous weather outlook, Jan 18, 4:00 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CST Mon Jan 18 2021

TXZ248>257-351-353-192200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
400 PM CST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-192200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 20 nautical miles offshore from 6 PM CST this evening
until 3 AM CST Tuesday.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore until 9 AM CST Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional Small Craft Advisories are possible along the Lower
Texas Coast for the remainder of Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Jim Hogg

When
January 19, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Due to a lack of rainfall across the area, drought conditions worsened in Jim Hogg County. Extreme (D3) Drought conditions expanded into central Jim Hogg County. Severe (D2) Drought also expanded eastward across the remainder of Jim Hogg County. These conditions would prevail into early February.

Drought, Starr

When
January 19, 12:00 AM CST to January 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Due to a lack of rainfall across the area, drought conditions worsened in Starr County. Extreme (D3) Drought conditions expanded slightly across far northern portions of Starr County. Severe (D2) Drought also expanded eastward across the remainder of Starr County. These conditions would continue into early February.

Drought, Brooks

When
January 19, 12:00 AM CST to January 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Due to a lack of rainfall across the area, drought conditions worsened in Brooks County. Severe (D2) Drought expanded across the vast majority of Brooks County, with the exception of far northern areas. Extreme (D3) Drought remained in place over southeastern Brooks County. The extreme area would nudge a bit farther north and west, covering the entire Brooks County King Ranch area by the 26th, with no changes elsewhere.

Drought, Northern Hidalgo County

When
January 19, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Due to a lack of rainfall across the area, drought conditions worsened in Northern Hidalgo County. Severe (D2) Drought expanded across the vast majority of Northern Hidalgo County, with the exception of far southwestern areas. Extreme (D3) Drought remained in place over far northeastern portions of Northern Hidalgo County. These conditions would prevail into early February.

Drought, Southern Hidalgo County

When
January 19, 12:00 AM CST to January 31, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Due to a lack of rainfall across the area, drought conditions worsened in Southern Hidalgo County. Severe (D2) Drought conditions continued to fill in across far western and central portions of Southern Hidalgo County, including the McAllen metropolitan region as well as nearby farmland. These conditions would prevail into early February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930756, 930757, 930758, 930759, 930760.